Alert archive / Ohio / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 38, NWS Cleveland, OH

May 14, 2010Ashtabula County, Mahoning County, Trumbull County, Ohio; Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at May 14, 2010, 4:40 AM EDT for Ashtabula County, Mahoning County, Trumbull County, Ohio; Crawford County, Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2010, 4:40 AM EDT (08:40 UTC)
Expired
May 14, 2010, 5:45 AM EDT
In force
65 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ashtabula County, OH, Mahoning County, OH, Trumbull County, OH, Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 98 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:46 AM EDTTSTM WND DMGBrookfield Center, OHTREE DOWN THROUGH A HOUSE ROOF. TREES DOWN ON ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
452 m²/s²
0-3 km storm-relative helicity
637 m²/s²
Significant tornado parameter
2.5
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WUUS51 KCLE 140840
SVRCLE
OHC007-099-155-PAC039-140945-
/O.NEW.KCLE.SV.W.0038.100514T0840Z-100514T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
440 AM EDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ASHTABULA COUNTY IN NORTHEAST OHIO
  MAHONING COUNTY IN NORTHEAST OHIO
  EASTERN TRUMBULL COUNTY IN NORTHEAST OHIO
  CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 545 AM EDT

* AT 434 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ORWELL TO CORTLAND TO WARREN TO
  6 MILES NORTHWEST OF SEBRING...AND WERE MOVING EAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINSMAN...
  CANFIELD...
  YOUNGSTOWN...
  HUBBARD...
  CAMPBELL...
  BOARDMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4161 7963 4162 7982 4148 8001 4148 8051
      4089 8053 4093 8108 4098 8108 4099 8100
      4110 8100 4134 8074 4167 8097 4182 7965
      4181 7964 4175 7961
TIME...MOT...LOC 0840Z 277DEG 54KT 4154 8078 4133 8059
          4120 8071 4098 8095

$$

RANDEL
2 follow-up statements
874 
WWUS51 KCLE 140920
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT FRI MAY 14 2010

OHC007-099-155-140930-
/O.CAN.KCLE.SV.W.0038.000000T0000Z-100514T0945Z/
MAHONING OH-TRUMBULL OH-ASHTABULA OH-
520 AM EDT FRI MAY 14 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ASHTABULA...EASTERN
TRUMBULL AND MAHONING COUNTIES IS CANCELLED...

LAT...LON 4161 7963 4162 7982 4152 7995 4152 7997
      4152 7998 4148 8001 4148 8052 4172 8052
      4182 7965 4181 7964 4175 7961
TIME...MOT...LOC 0920Z 277DEG 54KT 4171 8004 4147 8009

$$

PAC039-140945-
/O.CON.KCLE.SV.W.0038.000000T0000Z-100514T0945Z/
CRAWFORD PA-
520 AM EDT FRI MAY 14 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT
FOR CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...

AT 511 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF MEADVILLE 
TO 13 MILES SOUTHWEST OF MEADVILLE...MOVING EAST AT 60 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...TITUSVILLE.

LAT...LON 4161 7963 4162 7982 4152 7995 4152 7997
      4152 7998 4148 8001 4148 8052 4172 8052
      4182 7965 4181 7964 4175 7961
TIME...MOT...LOC 0920Z 277DEG 54KT 4171 8004 4147 8009

$$

RANDEL
997 
WWUS51 KCLE 140948
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
548 AM EDT FRI MAY 14 2010

PAC039-140957-
/O.EXP.KCLE.SV.W.0038.000000T0000Z-100514T0945Z/
CRAWFORD PA-
548 AM EDT FRI MAY 14 2010

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IN NORTHWEST
PENNSYLVANIA EXPIRES AT 545 AM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA. HOWEVER...SHOWERS AND A FEW THUNDERSTORMS WILL 
STILL OCCUR EARLY THIS MORNING.

LAT...LON 4161 7963 4162 7982 4152 7995 4152 7997
      4152 7998 4148 8001 4148 8052 4172 8052
      4182 7965 4181 7964 4175 7961
TIME...MOT...LOC 0920Z 277DEG 54KT 4170 8004 4146 8009

$$

RANDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:48 AM EDT, 52 minutes earlier.

Area forecast discussion, May 14, 3:48 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
348 AM EDT FRI MAY 14 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST ACROSS THE REGION THIS MORNING FOLLOWED
BY HIGH PRESSURE SATURDAY INTO SUNDAY. LOW PRESSURE WILL MOVE
NORTHEAST INTO THE AREA MONDAY INTO TUESDAY AS A WARM FRONT LIFTS
NORTH INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT IS PUSHING EAST ACROSS EASTERN INDIANA AND IS ABOUT TO
MOVE INTO WESTERN OHIO THIS MORNING.

THUNDERSTORMS FINALLY STARTED TO DEVELOP RIGHT AFTER SUNSET LAST
EVENING AFTER A VIRTUALLY QUIET EVENING WHEN SEVERE THUNDERSTORMS
SHOULD HAVE BEEN RAGING ACROSS THE AREA. APPARENT CAP DEVELOPED AND
NEVER GAVE IN TO ALLOW CONVECTION TO DEVELOP DURING THE DAY.
SURFACE WINDS BEGAN TO PICK UP DURING THE EVENING HOURS AND THIS WAS
LIKELY AN INDICATOR THAT THE CAP FINALLY BROKE AND HENCE THE
THUNDERSTORMS STARTED TO DEVELOP ALONG THE OUTFLOW BOUNDARY ACROSS
THE FORECAST AREA FROM EARLIER CONVECTION OVER LAKE ERIE.

CONVECTION CONTINUES TO DEVELOP AND MOVE EAST ACROSS THE REGION AND
SOME OF THE ACTIVITY HAS BEEN SHOWING A BOW SHAPED CHARACTERISTIC.
WE ARE CURRENTLY MONITORING THE ACTIVITY AS IT MOVES THROUGH THE
REGION.

THUNDERSTORM ACTIVITY WILL CONTINUE TO PUSH EAST THIS MORNING AHEAD
OF THE COLD FRONT AND A GRADUAL IMPROVEMENT IS EXPECTED LATE IN THE
MORNING HOURS AS DRIER AIR PUSHES EAST. I THINK MOST OF THE ACTIVITY
WILL BE OUT OF THE AREA BY MID DAY.

TEMPERATURES BEHIND THIS FRONT ARE NOT GOING TO BE AS WARM AS
YESTERDAY BUT AIR MASS IS NOT VERY COLD SO I THINK WE WILL RECOVER
NICELY INTO THE LOWER 70S MOST AREAS.  AREAS NEAR THE LAKE WILL
LIKELY BE COOLER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
COOLER AIR ARRIVES LATER TONIGHT ALLOWING TEMPERATURES TO SETTLE
BACK DOWN INTO THE 40S FOR LOWS.  HIGH PRESSURE WILL BUILD INTO THE
REGION SATURDAY INTO SUNDAY AND THIS SHOULD HELP SOME WITH THE
RADIATIONAL COOLING.  NOT EXPECTING ANY FROST AT THIS TIME. WINDS
SHOULD REMAIN AROUND 8 TO 10 KNOTS WHICH SHOULD BE SUFFICIENT TO
CAUSE MIXING TO OCCUR.

SATURDAY WILL STILL BE UNDER THE INFLUENCE OF THE HIGH PRESSURE AND
FLOW WILL BECOME MORE NORTHWESTERLY.  THIS MEANS INLAND AREAS WILL
SEE ANOTHER MILD DAY IN THE LOWER 70S BUT AREAS IN NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA WILL BE COOLER IN THE 60S FOR HIGHS.
OVERNIGHT LOWS SATURDAY NIGHT PRETTY MUCH THE SAME AS TONIGHTS LOWS.
HOWEVER...EXTREME EAST PORTIONS OF CRAWFORD COUNTY MAY HAVE TO
CONTEND WITH A LITTLE BIT OF FROST IF TEMPERATURES DROP INTO THE
MIDDLE 30S AND CLOUDS DONT RACE IN THERE TOO FAST.

NEXT STORM SYSTEM STARTS TO APPROACH THE FORECAST AREA FROM THE
SOUTHWEST SPREADING SHOWERS NORTHEAST TOWARD THE REGION SUNDAY
NIGHT. THEN...INSTABILITY DEVELOPS AS WARM FRONT LIFTS NORTH INTO
THE REGION SO WILL CONTINUE WITH THE THREAT FOR THUNDERSTORM
ACTIVITY. LOW PRESSURE MOVES EAST ALLOWING HIGH PRESSURE TO NUDGE
EAST INTO THE REGION.

TEMPERATURES WILL REMAIN FAIRLY STEADY STATE SUNDAY AND MONDAY WITH
HIGHS GENERALLY IN THE 60S AND LOWS IN THE 40S. LOW PRESSURE WILL
BRING A RETURN BACK TO THE 50S FOR LOWS MONDAY NIGHT.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
THE UPPER LEVEL PATTERN CONTINUES TO REMAIN IN A STATE OF CONSTANT
FLUX WITH PROGRESSIVE STORM SYSTEMS MOVING THROUGH THE AREA BETWEEN
AREAS OF HIGH PRESSURE.

UPPER LEVEL TROUGH DEVELOPS OVER THE REGION DURING MID WEEK AND THIS
WILL CAUSE THE MONDAY LOW PRESSURE SYSTEM TO TAKE ITS TIME EXITING
TO THE EAST OF THE AREA.  EVENTUALLY...HIGH PRESSURE NUDGES EAST AND
BRINGS A RETURN TO FAIR WEATHER AFTER A THREAT OF SHOWERS EACH DAY
TUESDAY INTO WEDNESDAY.

TEMPERATURES WILL SEE A WARMING TREND INTO WEDNESDAY WITH HIGHS IN
THE 60S TUESDAY AND 70S WEDNESDAY. SLIGHTLY COOLER FOR THURSDAY.
LOWS WARMING FROM THE 40S TO THE 50S THROUGH THE EXTENDED PERIODS.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
COLD FRONT MOVING INTO NORTHWEST OHIO WILL MOVE EAST OF THE AREA
BY AROUND 14Z. THUNDERSTORMS DEVELOP ALONG AND AHEAD OF THE FRONT
LATE LAST EVENING. AS OF 05Z NO STRONG WINDS REPORTED WITH THE
STORMS BUT CAN'T COMPLETELY RULE THEM OUT. WILL CARRY
THUNDERSTORMS MOST OF THE TAF SITES UNTIL FRONT PASSES...THEN
SCATTERED SHOWERS WITH MVFR CIGS FOR FEW HOURS AFTER FRONT PASSES.
DRY AIR WORKING IN LATER THIS MORNING AND SHOULD HAVE VFR CIGS AND
VSBY BY LATE MORNING OR EARLY AFTERNOON.

.OUTLOOK...VFR WEATHER SATURDAY AND SUNDAY...THEN NON VFR IN
CONVECTION FOR MONDAY AND TUESDAY.

&&

.MARINE...
WAVES ARE EXPECTED TO BEHAVE THROUGH THE ENTIRE FORECAST PERIOD AS
WINDS ARE NOT EXPECTED TO BE TOO STRONG. WARM FLOW OVER COLD LAKE
SHOULD HELP KEEP THE LAKE STABLE AND KEEP WINDS FROM MIXING DOWN TO
THE SURFACE. NOT EXPECTING ANY SMALL CRAFT CRITERIA CONDITIONS
THROUGH THE PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...LOMBARDY
AVIATION...RANDEL
MARINE...LOMBARDY
Hazardous weather outlook, May 13, 8:05 PM EDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
805 PM EDT THU MAY 13 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-150015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
805 PM EDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.
THERE IS STILL A SMALL CHANCE FOR SEVERE THUNDERSTORMS TONIGHT
WITH DAMAGING WINDS AND LARGE HAIL AS THE COLD FRONT APPROACHES
THE AREA. THERE IS LESS OF A THREAT OF TORNADOES COMPARED TO
EARLIER THURSDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS AGAIN
ON MONDAY AND MONDAY NIGHT AS ANOTHER WARM FRONT AND ASSOCIATED
LOW PRESSURE SYSTEM MOVE INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 14, 3:59 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
359 AM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 AM     HAIL             MILAN                   41.29N 82.60W
05/14/2010  E0.88 INCH       ERIE               OH   PUBLIC

0325 AM     TSTM WND DMG     WAKEMAN                 41.26N 82.40W
05/14/2010                   HURON              OH   PUBLIC

            SEVERAL LARGE BRANCHES DOWN

0330 AM     HAIL             AMHERST                 41.40N 82.23W
05/14/2010  E1.00 INCH       LORAIN             OH   PUBLIC

0347 AM     HAIL             LORAIN                  41.44N 82.18W
05/14/2010  E0.88 INCH       LORAIN             OH   PUBLIC

&&

RANDEL

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:15 PM EDTSpecial Marine WarningCLE90 min
May 14, 2:26 AM EDTSevere Thunderstorm WarningCLEErie, Huron, Sandusky, Seneca49 min
May 14, 3:16 AM EDTSevere Thunderstorm WarningCLEAshland, Cuyahoga, Erie, Huron, Lorain, Medina59 min
May 14, 3:26 AM EDTSpecial Marine WarningCLE2 hr
May 14, 3:49 AM EDTSevere Thunderstorm WarningCLEAshtabula, Cuyahoga, Geauga, Lake, Mahoning, Medina and 3 more56 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2010Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.